Tornadoes · United States · Missouri · 2001

F2 tornado, Exeter, Missouri, November 23, 2001

This F2 tornado ran 4.0 miles across Barry County on November 23, 2001, touching down at 8:28 PM CST and reaching 440 yards wide. It killed nobody and injured 3, and did $1.0 million of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. F040 to 72 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. F173 to 112 mph

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. F2113 to 157 mphthis tornado

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. F3158 to 206 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. F4207 to 260 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. F5261 to 318 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
F2
Date
November 23, 2001
Touchdown
8:28 PM CST (02:28 UTC)
Path length
4.0 miles (6.4 km)
Path width
440 yards (402 m)
Deaths
0
Injuries
3
Property damage
$1.0 million
County
Barry County
Touchdown point
36.670, -93.980
Lift-off point
36.720, -93.930
Record number
523

What the Weather Service recorded

A tornado touched down just before 830 pm just south of Highway 76/86 between Exeter and Ridgley. Initial damage was limited to chicken houses and grain bins which suffered sporadic damage. The tornado quickly intensified as it crossed the Highway and moved north across a residence. Extensive damage occurred to the property including two storage buildings swept clean of their foundations, a dump truck flipped almost 30 feet, and the loss of the residence's roof. Nearly a dozen other vehicles suffered collateral damage, along with numerous trees stripped or uprooted. Three individuals were injured as their vehicle was flipped over. The tornado tracked for approximately four miles north of Exeter, causing significant damage to at least three additional residences. Numerous outbuildings were also destroyed along with hundreds of trees that were uprooted. The tornado reached a width of over one quarter of a mile at peak intensity, before dissipating just north of Highway CC. The damage assessment would place this tornado at the high end of an F2 rating on the fujita scale...with winds approaching 150 mph.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The forecast that day

The Storm Prediction Center had this point in a Moderate Risk. The outlook in force was issued at 01:06 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the tornado touched down at Nov 23, 1:35 PM CST, 6 hours 53 minutes earlier.

Area forecast discussion, Nov 23, 1:35 PM CST, 6 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
135 PM CST FRI NOV 23 2001

1ST PERIOD FORECAST CONCERN...CHANCE OF SEVERE WEATHER. REST OF
FORECAST...TEMPERATURES.

18Z SURFACE MAP SHOWS DEEPENING LOW OVER N CENTRAL KANSAS WITH 50
DEWPOINTS ACROSS SRN/CENTRAL MO. RADAR SHOWS VERY LIGHT RETURNS OVER
CENTRAL MO. OTHERWISE THE QUITE BEFORE THE STORM.  TSRA BREAKING OUT
OVER TX PANHANDLE ATTM IN ADVANCE OF NEXT WAVE OVER WRN PLAINS.
PROFILERS SHOWING 850 MB JET OF 50 KNOTS ACROSS SE KS/WRN MO WITH
MAIN ENERGY OF UPPER JET STILL OVER AZ/NEW MEXICO.

SPC DAY 1 STILL HAS MOST OF OUR CWA IN MODERATE RISK...EXCEPT THE
EXTREME N/NW/E ZONES BUT WILL GO AHEAD AND MENTION SOME STORMS COULD
BE SEVERE IN ALL ZONES.  WILL PUT 80/90 POPS IN 1ST PERIOD AND KEEP
A 30 POP IN ERN ZONES FOR 2ND PERIOD.  DOES NOT LOOK LIKE WRAP
AROUND PCPN WILL OCCUR ON SATURDAY BUT CLOUDS SHOULD TAKE MOST OF
DAY TO BURN OFF AS WEAK HIGH BUILDS IN. THEN REST OF FORECAST IS
DRY. AVN SHOWS ANOTHER WAVE ON MONDAY...BUT ATTM LOOKS TO DRY FOR
ANY PCPN...WILL KEEP FORECAST DRY UNTIL WEDNESDAY.  RA/SN LOOKS TO
BE FARTHER EAST NOW FOR WEDNESDAY BUT WILL NOT REMOVE YET.  IT LOOKS
LIKE A SHOT OF COLD AIR ON WEDNESDAY THEN A QUICK WARM UP BEGINNING
THURSDAY.

ISC GRIDS SENT.

PRELIMINARY CCF FOR COORDINATION
FCSTID = 07
SGF   51  59  39  59 /  90  20  10  10
JLN   52  60  40  60 /  80  20  10  10
UNO   51  60  40  60 /  90  30  10  10
VIH   50  58  38  58 /  90  30  10  10

.SGF...
MO...NONE.
KS...NONE.

SS

In the hours before

Special weather statement, Nov 23, 6:00 PM CST, 2 hours 28 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240600-

HAZARDOUS WEATHER OUTLOOK...RETRANSMISSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 PM CST FRI NOV 23 2001

...SEVERE WEATHER OUTBREAK POSSIBLE TONIGHT...

* HAZARDOUS WEATHER THREAT(S)...

  DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND POSSIBLE
  TORNADOES.

* THREAT AREAS AND TIMING...

  SOUTHEAST KANSAS AND SOUTHWEST MISSOURI SOUTHWEST OF A NEVADA TO
  GAINESVILLE LINE BETWEEN 9 PM AND 2 AM.

  CENTRAL AND SOUTH CENTRAL MISSOURI NORTHEAST OF A NEVADA TO
  GAINESVILLE LINE BETWEEN 11 PM AND 4 AM.

* DISCUSSION...

  THUNDERSTORMS WILL RAPIDLY DEVELOP AND INTENSIFY OVER EASTERN
  OKLAHOMA EARLY THIS EVENING AHEAD OF A STRONG UPPER LEVEL
  DISTURBANCE COMING OUT OF THE TEXAS PANHANDLE.  VERY STRONG WINDS
  IN THE LOWER AND MIDDLE LEVELS OF THE ATMOSPHERE WILL CAUSE A
  SQUALL LINE TO PUSH NORTHEAST INTO SOUTHWEST MISSOURI AND
  SOUTHEAST KANSAS LATE THIS EVENING.  THIS LINE OF STRONG TO SEVERE
  THUNDERSTORMS WILL PUSH ACROSS THE REMAINDER OF SOUTHERN MISSOURI
  OVERNIGHT.  WIND PROFILES WILL SUPPORT DAMAGING WIND GUSTS AND
  POSSIBLY TORNADOES. LARGE HAIL WILL ALSO BE POSSIBLE.

* SPOTTER ACTIVATION OUTLOOK...

  SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS EVENING
  OVER EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI...AND
  POSSIBLY FARTHER EAST INTO SOUTH CENTRAL MISSOURI OVERNIGHT.

* ADDITIONAL INFORMATION...

  A TORNADO WATCH IS IN EFFECT FOR EASTERN OKLAHOMA AND WESTERN
  ARKANSAS UNTIL 11 PM.

* EXTENDED OUTLOOK...

  THE NEXT STORM SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS TO
  THE AREA ON MONDAY.

FOSTER

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF
OR AT HTTP://WEATHER.GOV.
Special weather statement, Nov 23, 6:37 PM CST, 1 hour 51 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240600-

HAZARDOUS WEATHER OUTLOOK...RETRANSMISSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
600 PM CST FRI NOV 23 2001

...SEVERE WEATHER OUTBREAK POSSIBLE TONIGHT...

* HAZARDOUS WEATHER THREAT(S)...

  DAMAGING WINDS IN EXCESS OF 60 MPH...LARGE HAIL...AND POSSIBLE
  TORNADOES.

* THREAT AREAS AND TIMING...

  SOUTHEAST KANSAS AND SOUTHWEST MISSOURI SOUTHWEST OF A NEVADA TO
  GAINESVILLE LINE BETWEEN 9 PM AND 2 AM.

  CENTRAL AND SOUTH CENTRAL MISSOURI NORTHEAST OF A NEVADA TO
  GAINESVILLE LINE BETWEEN 11 PM AND 4 AM.

* DISCUSSION...

  THUNDERSTORMS WILL RAPIDLY DEVELOP AND INTENSIFY OVER EASTERN
  OKLAHOMA EARLY THIS EVENING AHEAD OF A STRONG UPPER LEVEL
  DISTURBANCE COMING OUT OF THE TEXAS PANHANDLE.  VERY STRONG WINDS
  IN THE LOWER AND MIDDLE LEVELS OF THE ATMOSPHERE WILL CAUSE A
  SQUALL LINE TO PUSH NORTHEAST INTO SOUTHWEST MISSOURI AND
  SOUTHEAST KANSAS LATE THIS EVENING.  THIS LINE OF STRONG TO SEVERE
  THUNDERSTORMS WILL PUSH ACROSS THE REMAINDER OF SOUTHERN MISSOURI
  OVERNIGHT.  WIND PROFILES WILL SUPPORT DAMAGING WIND GUSTS AND
  POSSIBLY TORNADOES. LARGE HAIL WILL ALSO BE POSSIBLE.

* SPOTTER ACTIVATION OUTLOOK...

  SPOTTER ACTIVATION WILL LIKELY BE NEEDED LATE THIS EVENING
  OVER EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI...AND
  POSSIBLY FARTHER EAST INTO SOUTH CENTRAL MISSOURI OVERNIGHT.

* ADDITIONAL INFORMATION...

  A TORNADO WATCH IS IN EFFECT FOR EASTERN OKLAHOMA AND WESTERN
  ARKANSAS UNTIL 11 PM.

* EXTENDED OUTLOOK...

  THE NEXT STORM SYSTEM WILL BRING A CHANCE OF THUNDERSTORMS TO
  THE AREA ON MONDAY.

FOSTER

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/SGF
OR AT HTTP://WEATHER.GOV.
Special weather statement, Nov 23, 7:39 PM CST, 49 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
739 PM CST FRI NOV 23 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 812...IN EFFECT UNTIL MIDNIGHT CST FRIDAY NIGHT. THIS
SEVERE THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE...
DALLAS...DENT...DOUGLAS...GREENE...HICKORY...HOWELL...JASPER...
LACLEDE...LAWRENCE...MARIES...MCDONALD...MILLER...MORGAN...NEWTON...
OREGON...OZARK...PHELPS...POLK...PULASKI...SHANNON...ST. CLAIR...
STONE...TANEY...TEXAS...VERNON...WEBSTER AND WRIGHT.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...FORT SCOTT...
HOUSTON...JOPLIN...LEBANON...MONETT...MOUNT VERNON...NEOSHO...
NEVADA...OSAGE BEACH...OZARK...PITTSBURG...ROLLA...SPRINGFIELD...
STOCKTON AND WEST PLAINS.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.
Special weather statement, Nov 23, 7:45 PM CST, 43 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-240600-

SPECIAL WEATHER STATEMENT...CORRECTED
NATIONAL WEATHER SERVICE SPRINGFIELD MO
745 PM CST FRI NOV 23 2001

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER
812...IN EFFECT UNTIL MIDNIGHT CST FRIDAY NIGHT. THIS TORNADO
WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...BENTON...CAMDEN...CEDAR...CHRISTIAN...DADE...
DALLAS...DENT...DOUGLAS...GREENE...HICKORY...HOWELL...JASPER...
LACLEDE...LAWRENCE...MARIES...MCDONALD...MILLER...MORGAN...NEWTON...
OREGON...OZARK...PHELPS...POLK...PULASKI...SHANNON...ST. CLAIR...
STONE...TANEY...TEXAS...VERNON...WEBSTER AND WRIGHT.

IN KANSAS:

BOURBON...CHEROKEE AND CRAWFORD.

SOME CITIES IN THIS TORNADO WATCH INCLUDE AVA...BOLIVAR...BRANSON...
CAMDENTON...FORT LEONARD WOOD...FORT SCOTT...HOUSTON...JOPLIN...
LEBANON...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH
...OZARK...PITTSBURG...ROLLA...SPRINGFIELD...STOCKTON AND WEST
PLAINS.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE
HAIL...DAMAGING WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE
WATCH AREA. WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS
SHOULD REMAIN ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND
LISTEN FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Springfield, MO (KSGF), 00:00Z

2.5 hours before the tornado, 27 km from the path. November 24, 2001.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 00:00Z on 2001-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 6 joules per kilogram, CIN -199, lifted condensation level 970 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 00:00Z on 2001-11-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 351 square meters per square second, 0 to 6 km bulk shear 48 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
6 J/kg
Mixed-layer CIN
-199 J/kg
Surface CAPE
59 J/kg
Mixed-layer LCL
970 m above ground
0-6 km bulk shear
48 kt
0-1 km bulk shear
30 kt
0-1 km storm-relative helicity
351 m²/s²
0-3 km storm-relative helicity
377 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
6.2 K/km

Open this sounding in Storm Lab

Springfield, MO (KSGF), 12:00Z

9.5 hours after it, 27 km from the path. November 24, 2001.

Skew-T log-pSkew-T log-p diagram, Springfield, MO at 12:00Z on 2001-11-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 4 joules per kilogram, CIN -5, lifted condensation level 918 meters above ground. Wind barbs in knots down the right edge.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Springfield, MO at 12:00Z on 2001-11-24The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 161 square meters per square second, 0 to 6 km bulk shear 77 knots.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
4 J/kg
Mixed-layer CIN
-5 J/kg
Surface CAPE
2 J/kg
Mixed-layer LCL
918 m above ground
0-6 km bulk shear
77 kt
0-1 km bulk shear
29 kt
0-1 km storm-relative helicity
161 m²/s²
0-3 km storm-relative helicity
134 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
5.3 K/km

Open this sounding in Storm Lab

The surface observations

Rogers (Awos) (ROG), 38 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
00:00 UTC

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Springfield radar (KSGF), 78 km away, was scanning. The volume nearest the touchdown began at 02:27 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

This ground now

The live radar over the trackEvery 2001 tornado in MissouriEvery tornado in Missouri since 1950Warnings in force in Missouri nowThe forecast where you are

The other tornadoes of November 23, 2001

7 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
November 237:25 PM CSTF1Logan, AR8.0150$210,000
November 237:36 PM CSTF2Franklin, AR31.550014$2.0 million
November 237:40 PM CSTF1Franklin, AR8.8150$10,000
November 238:24 PM CSTF2Newton, AR18.5200
November 239:03 PM CSTF1Boone, AR8.0100
November 239:20 PM CSTF1Lawrence, MO2.0200$750,000
November 2311:39 PM CSTF1Jackson Parish, LA9.030$10,000

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.